On this page: Shortening and narrowing of the vagina | Changes to your body | Tiredness | Kayleen's story | Bowel and bladder problems | Skin redness and soreness | Lymphoedema | Menopause | Infertility | Osteoporosis | Key points
It will take some time to recover from your treatment for vulvar or vaginal cancer. As well as physical changes, you will also have to cope with the emotional impact of treatment.
Treatment side effects can vary. Some women will have a few side effects; others will have more. Side effects may last from a few weeks to a few months or, in some cases, years or permanently. There are ways to reduce or manage the discomfort that physical side effects cause.
Treatments for vaginal cancer can affect the vagina.
You may be advised to use a vaginal dilator to help keep the vaginal walls open and supple. A dilator is shaped like a tampon and is made from plastic or rubber. Used with a lubricant, it is usually inserted into the vagina for up to five minutes daily or every second day.
Using the dilator may keep the vagina from closing over, and allow your doctor to do a vaginal examination at follow-up visits to check for a recurrence of cancer. Regular use of the dilator can also make vaginal sex more comfortable. Your nurse or doctor can give you more detailed instructions about how to use it.
Ask your doctor if applying a hormone cream to your vagina will help. Creams are available on prescription.
Although shortening and narrowing of the vagina can make sexual intercourse uncomfortable or difficult, having intercourse regularly – if you are able to – may help prevent the vagina from narrowing. Using a water or silicone-based lubricant, such as Sylk™, pjur® or Astroglide®, and trying different sexual positions can help.
Some women do not have a sexual partner or do not feel emotionally or physically ready to have penetrative sex after cancer treatment. If you do not want to have sex, you should talk to your doctor about ways to keep your vagina open.
Women who have had surgery to their genital region have different feelings about looking at changes to their genital area.
Some women don’t want to look at the area or prefer to do it alone or with a partner or close friend. Others want a nurse to be with them when they look for the first time. A nurse can explain the changes to the vulvar area and can offer professional support and advice. Whoever you choose, make sure it is someone you trust and you can talk to openly about your feelings.
"I asked my husband to take pictures of my vulva so we could see it and talk about what happened. This helped him understand what I’d been through." – Trudy
If you decide to look at your vulva, it is natural to feel shocked by any changes. If the labia have been removed, you will be able to see the opening to the vagina more clearly. If scar tissue has formed around the outside of the vagina, the entrance to the vagina will be narrower. If the clitoris has been removed, there will now be an area of flat skin without the usual folds of the vulva.
It is common to feel tired or fatigued during and after treatment. This is not only a side effect of the treatments. Travelling to treatment and dealing with your emotions can also cause fatigue.
Your tiredness may continue for a while after treatment has finished. Some women find it takes them a few years to feel well again. You may need to plan your activities so you can rest regularly. It can also be a good idea to ask family and friends for help and support.
For free printed information on life after cancer, call Cancer Council 13 11 20 and ask for a copy of Living Well After Cancer.
"I had a painful lump on my vulva for about two years, and I was diagnosed with cancer two weeks before my wedding.
"The cancer was advanced and had spread to my lymph nodes, so I had a vulvectomy to remove tissue all the way down to the bone. I also had six weeks of radiotherapy, which made the skin down there feel burnt and blistered. It took months to recover from treatment. There have been a lot of side effects. For instance, certain pants are still uncomfortable. And although I can urinate, I’ve had a few bladder infections.
"In terms of sex, it would be possible to have penetrative intercourse, but it’s too painful. I’ve had four children, and I’d rather go through the pain of childbirth than have sex. I don’t want to be touched down there.
"My partner’s been fantastic and incredibly supportive – I couldn’t ask for anyone better. I’m part of a Facebook community and I know women whose partners haven’t coped with it, especially if the woman can’t have sex. My partner and I have found other ways to be intimate.
"I’ve struggled with shame and depression throughout treatment and recovery. Since surgery, I’ve looked at my vulva from above. I haven’t wanted to examine it closely with a mirror. It’s a sensitive issue for me.
"It’s too bad that people don’t know more about this cancer. You hear about common types, like breast cancer. But even many GPs didn’t know much about vulvar cancer – the GPs I saw thought I had genital warts.
"I’m over the embarrassment. If people ask, I tell them what type of cancer I had. If no-one talks about it, people won’t know. I didn’t know vulvar cancer existed before I was diagnosed."
Radiotherapy can cause bladder and bowel problems. Most side effects are temporary, but for some women, the changes are permanent. Talk to your doctor for more information.
Inflammation to the lining of the bladder can make you feel like you want to pass urine frequently or give you a burning sensation when you pass urine. This is called cystitis. Try to drink plenty of water to make your urine less concentrated. Your doctor may be able to prescribe medication to help make you more comfortable.
The blood vessels in the bowel and bladder can become more fragile after radiotherapy treatment and this can cause blood to appear in the urine or stools. It may occur many months or years after treatment.
If you notice any bleeding, let your doctor know so that tests can be done and the appropriate treatment can be given.
Some women have constipation or diarrhoea after treatment. You may also feel some pain in your abdomen. Your doctor may be able to prescribe medication to ease your side effects. Drinking more water may also help. Ask the hospital dietitian or nurse for advice.
Accidental or involuntary loss of urine is called incontinence. After treatment, some women find that they lose a few drops of urine when they cough, sneeze, strain or lift.
For ways to manage incontinence, talk to the hospital continence nurse or physiotherapist, or call the Continence Foundation of Australia on 1800 33 00 66 or visit www.continence.org.au.
After surgery to the genital area, your urine stream may spray in different directions or off to one side. This can be messy and frustrating. If you usually squat or crouch over the toilet seat, it may help to sit down towards the back of the toilet seat. You can also buy a reusable silicone funnel to direct the urine. Over time, the urine stream should flow in a more manageable way.
"My vulva is uneven, which makes peeing difficult. I used paper toilet seat covers as an instant fix and I purchased a female urination device called a GoGirl™. It works like a funnel." – Nadine
Radiotherapy may make your skin dry and itchy in the treatment area. Your skin may temporarily look red, tanned or sunburnt.
Use lukewarm water to wash your genital area and gently pat it dry with a towel. Avoid using any soaps, creams, talcum powder or perfumes on the treatment area without your doctor’s approval.
Your radiotherapy nurse can give you more advice about looking after your sensitive skin.
Lymphoedema is a swelling of part of the body, usually a limb such as the leg. It can occur if your lymph nodes have been removed or damaged by radiotherapy. Lymph fluid may be unable to drain properly, which can cause swelling. Sometimes the swelling can take months or years to develop, while some people who are at risk never develop lymphoedema.
If you have cancer of the vagina and have radiotherapy to the pelvis, your ovaries may stop producing hormones and you may go through menopause. During menopause, your periods will stop and you may have symptoms such as hot flushes, dry or itchy skin, mood swings, or loss of libido (interest in sex).
Treatment for vulvar cancer does not usually cause menopause. However, if you have your ovaries surgically removed, hormone production will stop and you will go through menopause.
If treatment causes you to go through menopause, this will mean you are no longer able to become pregnant. If this is a concern for you, talk to your doctor about your fertility and any options available to you before you start treatment. There may be some ways to preserve your fertility. To find out more, call Cancer Council 13 11 20 for a free copy of Fertility and Cancer.
Loss of oestrogen at menopause may also cause bones to weaken and break more easily. This is called osteoporosis.